Hail, San Miguel
- When
- September 17, 3:10 AM MST to 3:13 AM MST
- Where
- San Miguel County, 1.38 mi S of San Geronimo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.560, -105.400
Penny to nickel size hail.
The third in a series of back door cold fronts in less than a week moved southwest through eastern New Mexico and recharged the atmosphere for a final round of severe thunderstorms on the 17th. The break from the day before did not last long as storms starting firing up again along the front during the predawn hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The third in a series of back door cold fronts in less than a week moved southwest through eastern New Mexico and recharged the atmosphere for a final round of severe thunderstorms on the 17th. The break from the day before did not last long as storms starting firing up again along the front during the predawn hours. The first storm impacted the area around Las Vegas with nickel to quarter size hail shortly after 4 am. This area of storms developed into a line and produced heavy rainfall, small hail, and gusty winds as it pushed east across the high plains. The entire complex exited into the Texas panhandle after sunrise. Storms quickly redeveloped by early afternoon as heating destabilized the atmosphere. A very brief, yet strong thunderstorm over Espanola, dropped nickel size hail that covered the ground. Isolated thunderstorms drifted east across the plains through the remainder of the day. Sumner Lake picked up quarter size hail and Clayton saw penny size hail. Crisp, dry conditions developed across New Mexico for several days after this extended period of active weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 17, 2:50 AM MST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 350 AM MDT SAT SEP 17 2016 .SYNOPSIS... A heightened threat of severe thunderstorms is expected for one more day across much of eastern New Mexico today before a drier and much less active pattern develops Sunday and Monday. Much of western New Mexico should remain storm free through the weekend. A closed low aloft developing southward just offshore of far southern California today will remain nearly stationary through Monday before opening up and lifting northeast early next week. After the drying trend to start the new week, this system will pull moisture northward again and enhance thunderstorm chances from Tuesday through Wednesday. A much stronger low pressure system could deliver significant changes for late next week. && .DISCUSSION... Cluster of showers and thunderstorms in the vicinity of Los Alamos and Santa Fe with isolated activity now beginning to develop/expand farther east across the northeast highlands per latest model trends. Latest RAP objective meso analyses suggest a fairly broad region of modest upper level divergence just north of a 250-300mb jet axis that continues to cut across southern New Mexico. That coupled with lift ahead of positively tilted shortwave trough crossing the central Rockies should provide favorable environment through remainder of the morning for isolated to scattered SHRA/TSRA. Made some minor adjustments to PoP/wx for NC/NE areas. Elsewhere, areas of stratus have slowly expanded along/east of the central mountain chain but have yet to see signs of convective precip development for EC/SE zones. Appears the focus will be just east of the NM/TX line but 06z NAM continues bullish trend thru 18z. Otherwise, main wx concern after 18z will be the potential for severe storms across the east once again, especially the southeast. Boundary layer flow veering to SW and surface dew points in the 40s across the northeast may preclude significant, sustained threat there. But backed low level flow looks to maintain mid 50 to near 60 dew points east of the Pecos River and south of the Caprock region beneath fast westerlies aloft where severe potential should be greatest -- to include much of eastern Lincoln, Chaves, De Baca, Curry and Roosevelt counties. That being said, the latest NAM and GFS not overly impressive with QPF despite impressive instability parameters. So coverage may be more isolated across our CWA with better coverage with east/southward extent. The west should again remain quiet save for the the activity this morning and perhaps isolated activity over the higher terrain NC/NW. Sunday and Monday trending noticeably drier/less active areawide as 50mb heights rise and drier air across the far west and Four Corners advances eastward . Closed low aloft developing southward just offshore of far southern California today will remain nearly stationary through Monday before opening up and lifting northeast early next week. Could get nice bump in moisture across the west later Tuesday into Wednesday. All eyes then shift to what could be an especially dynamic/impactful stretch of weather late next week but significant model differences keeping uncertainty quite high. The GFS continues to show an anomalously deep/large upper low taking aim on the southern Rockies while the 00Z ECMWF has trended deeper than its previous run but weaker than the GFS and thus remains more progressive. We often mention a secondary severe weather season this time of year, and the pattern Thursday-Saturday fits that conceptual model quite well even if the more progressive ECMWF were to verify. Stay tuned... kj && .FIRE WEATHER... A dry west to northwest flow aloft will result in a dry day for all but the far eastern plains today. Isolated thunderstorms will be possible across the eastern plains this afternoon before drier air from the west wins out all areas Sunday. Sunday continues to look like the first day since sometime back in July with no thunderstorms/lightning strikes anywhere in the state. Minimum relative humidity values are forecast to drop below 15 percent across all but the southeast plains Sunday and Monday afternoons. Four Corners high is forecast to build northwestward late-day Sunday into Monday, allowing temperatures to warm above seasonal averages both days. Weather prediction models agree that the upper high will get pushed east of New Mexico Tuesday. The upper high gets shoved east as an upper level low drops into the PACNW, sending a weak upper low off of the southern California coast northeastward. Monsoon moisture will increase across western New Mexico in southwest flow aloft head of the California low. This moisture and the associated showers and thunderstorms spread east across the remainder of the forecast area Wednesday and continue through at least Friday. Model solutions diverge next weekend. GFS wants to deepen the upper trough/closed low as it drops southeastward into the Great Basin. ECMWF is farther north until the trough moves east of the Rockies, then it splits the low with the southern portion deepening over the southern plains. These differences would result in major sensible weather differences across NM next weekend. GFSensemble mean is not too far removed from the operational GFS but the same is true for the operational ECMWF and its ensemble mean. 33 && .AVIATION... 06Z TAF CYCLE VFR conditions prevail and are forecast to persist at KFMN, KGUP, KAEG, KABQ and KSAF. An east canyon/gap wind is peaking between 15-20kts sustained at KABQ currently, but will be trending down over the next several hours. MVFR cigs are forecast to develop overnight at KLVS and KROW, and possibly at KTCC. Improvement Saturday morning at KROW should be slow. KROW may be impacted by storms late Saturday afternoon moving southeast off of the higher terrain to the west. 11 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 81 43 83 43 / 0 0 0 0 Dulce........................... 77 32 78 35 / 5 0 0 0 Cuba............................ 74 40 77 43 / 5 0 0 0 Gallup.......................... 79 33 82 35 / 0 0 0 5 El Morro........................ 76 34 78 39 / 0 0 0 5 Grants.......................... 80 37 81 41 / 0 0 0 5 Quemado......................... 78 42 80 46 / 0 0 5 5 Glenwood........................ 84 52 86 55 / 0 0 5 5 Chama........................... 70 33 71 36 / 10 5 0 0 Los Alamos...................... 74 46 77 48 / 20 5 0 0 Pecos........................... 74 44 77 47 / 30 10 0 0 Cerro/Questa.................... 72 38 75 42 / 20 10 0 0 Red River....................... 61 32 65 34 / 30 10 0 0 Angel Fire...................... 68 28 71 30 / 30 10 0 0 Taos............................ 74 36 77 39 / 20 10 0 0 Mora............................ 70 40 75 44 / 40 10 0 0 Espanola........................ 79 48 82 50 / 20 10 0 0 Santa Fe........................ 74 46 77 49 / 20 10 0 0 Santa Fe Airport................ 78 45 81 47 / 20 10 0 0 Albuquerque Foothills........... 81 52 82 52 / 5 5 0 0 Albuquerque Heights............. 83 54 84 55 / 5 5 0 0 Albuquerque Valley.............. 85 51 86 51 / 5 5 0 0 Albuquerque West Mesa........... 84 53 85 53 / 5 0 0 0 Los Lunas....................... 85 52 86 53 / 5 5 0 0 Rio Rancho...................... 84 51 85 53 / 5 5 0 0 Socorro......................... 87 54 87 55 / 5 5 5 0 Sandia Park/Cedar Crest......... 76 46 78 48 / 10 5 0 0 Tijeras......................... 80 45 81 51 / 10 5 0 0 Moriarty/Estancia............... 77 42 79 47 / 20 10 0 0 Clines Corners.................. 76 44 78 47 / 20 10 0 0 Gran Quivira.................... 78 48 80 51 / 10 10 5 0 Carrizozo....................... 82 54 84 56 / 10 10 10 5 Ruidoso......................... 75 48 78 52 / 10 20 20 5 Capulin......................... 74 44 80 47 / 40 30 0 0 Raton........................... 77 42 82 46 / 40 30 0 0 Springer........................ 77 42 83 45 / 40 20 0 0 Las Vegas....................... 74 44 80 47 / 30 10 0 0 Clayton......................... 79 53 85 53 / 40 40 0 0 Roy............................. 75 47 83 50 / 40 30 0 0 Conchas......................... 82 57 88 57 / 40 20 0 0 Santa Rosa...................... 82 54 87 55 / 30 20 0 0 Tucumcari....................... 84 58 90 57 / 40 30 0 0 Clovis.......................... 81 58 87 56 / 40 30 5 5 Portales........................ 80 59 87 57 / 30 30 5 5 Fort Sumner..................... 82 59 88 57 / 30 20 0 0 Roswell......................... 85 60 90 59 / 30 30 10 5 Picacho......................... 80 55 85 56 / 30 20 10 10 Elk............................. 77 52 80 54 / 20 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 608 AM MDT FRI SEP 16 2016 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 608 AM MDT FRI SEP 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS BUT CANT RULE OUT A TORNADO DUE TO THE FRONTAL BOUNDARY POSITION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS SATURDAY AFTERNOON AND EVENING BUT COVERAGE WILL BE LESS COMPARED TO THE PAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR THE EASTERN PLAINS DUE TO SEVERE WEATHER. 50
The Albuquerque radar (KABX), 137 km away, was scanning. The volume nearest the first event began at 10:09 UTC.
6 hail. Local standard time, as filed.
Penny to nickel size hail.
Hail up to the size of quarters covering the ground at the Giant gas station along Interstate 25.
Nickel size hail.
Quarter size hail.
Penny size hail.
Tennis ball size hail. Trained spotter tweeted photo of a hail stone larger than the palm of an adult male.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650363, 650364, 650365, 650366, 650367, 650378.